Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 268, NWS North Platte, NE

September 11, 2019Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 11, 2019, 8:33 PM CDT for Holt County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2019, 8:33 PM CDT (01:33 UTC)
Expired
Sep 11, 2019, 9:00 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 3:31 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 6:25 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 6:25 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CDT Wed Sep 11 2019

Another round of severe thunderstorms is expected again
this afternoon, which is the main concern in the short term forecast
period. Two main concerns with these thunderstorms will be the
severe thunderstorm threat and excessive rainfall threat.
Convection is expected to develop in two portions. Southwest
Nebraska back into northeastern Colorado look to be the focus for
initial storm development this afternoon around 3 to 4 pm CDT.
Thunderstorms will then increase in coverage heading into late
afternoon and evening.

Current thinking is the thunderstorms that develop across
southwest Nebraska should be mainly supercell thunderstorms with
the main hazards being hail, damaging winds, heavy rain and even
an isolated tornado could be possible. Supercells are expected to
track northeastward becoming more scattered to widespread, then a
second line of thunderstorms will develop along the cold front in
more of a linear setup of thunderstorms and move across the
Sandhills and north central Nebraska, however confidence is low in
thunderstorms developing across southwest Nebraska with the
second area of convection.

The second focus is on the heavy rain potential. As we saw with
storms last night, these storms produced rainfall rates around 1
inch per hour or greater in some locations. Forecaster confidence
is moderate that we will see a similar situation again with
thunderstorms that develop this afternoon and evening. PWAT values
greater than 1 inch with the 12z LBF sounding recording a PWAT of
1.31 inches. There is also the potential for some training of
thunderstorms across the area, mainly across portions of north
central Nebraska as we head into the evening hours. The second
area of convection is also expected to be a heavy rain producer,
which is why a flood watch has been issued for portions of north
central Nebraska. This area received several inches of rainfall
with last nights storms, with the saturated ground from recent
rainfalls, a decision was made to expand the Flood Watch issued
last night farther south.

.LONG TERM...(Friday through Wednesday)
Issued at 337 PM CDT Wed Sep 11 2019

Cooler temperatures on Friday with highs in the upper 60s and
70s. Temperatures will warm this weekend with highs in the 80s.
This is around 5 to 10 degrees above normal. Temperatures will
remain warm through early next week. Next chance of thunderstorms
will come next Wed. along with cooler temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed Sep 11 2019

For the KLBF terminal: Expect thunderstorms in the vicinity of the
terminal through 06z this evening. The greatest threat is from 00z
to 04z. Visibilities down to 2 miles are possible with the
strongest storms along with wind gusts to 45 KTS and large hail.
Overnight, skies will gradually clear with VFR conds expected
after 08z tonight. For the KVTN terminal: Thunderstorms will
impact the terminal after 01z with visbys down to 3sm and small
hail. The threat for thunderstorms will end after 06z with
overcast skies expected overnight. Ceilings overnight will range
from 3000 to 5000 FT agl before clearing after 15z Thursday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for NEZ005>010-
025>027-038-094.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Sep 11, 3:49 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Wed Sep 11 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-122100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Wed Sep 11 2019 /249 PM MDT Wed Sep 11 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong cold front will serve as a focus for strong and severe
thunderstorm development this evening and tonight across western
and north central Nebraska. Storms are expected to first develop
across southwest Nebraska and the panhandle, possibly as early as
3 pm MDT. These discrete storms will pose a risk of large hail,
damaging wind and possibly a tornado or two. By mid evening,
storm coverage is expected to increase, especially across the
panhandle with strong winds and large hail being the primary
threats.  The storms will congeal into a convective system that
will push east across the entire outlook area. Strong wind, hail
and flooding rainfall will be primary threats late this evening
and overnight.

Flooding concerns will increase late this evening and overnight,
especially across north central Nebraska where heavy rainfall was
observed yesterday. A flash flood watch is in effect for portions
of north central Nebraska through Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across southwest
Nebraska and portions of the Panhandle after 2 pm MDT today.
Spotter activation may be needed elsewhere across western and
north central Nebraska after 4 pm CDT. All spotters are encouraged
to report tornadoes, funnel clouds, hail, strong winds, flooding
rainfall and any damage to the National Weather Service in North
Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Sep 11, 8:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             24 NNE WHITMAN          42.36N 101.36W
09/11/2019  E1.00 INCH       CHERRY             NE   PUBLIC

            ESTIMATED NICKEL WITH A FEW QUARTER SIZE HAIL

&&

THORNE
Special weather statement, Sep 11, 8:08 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
808 PM CDT Wed Sep 11 2019

NEZ006-008-120145-
Brown NE-Keya Paha NE-
808 PM CDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ainsworth, moving north at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Springview, Burton, Keller Park State Recreation Area, Thomas Creek
State Wildlife Management Area, Bobcat State Wildlife Management
Area, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 200 and 225.
 Highway 12 between mile markers 40 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4255 9980 4261 9996 4300 9989 4300 9954
TIME...MOT...LOC 0108Z 190DEG 37KT 4263 9985

ET
Special weather statement, Sep 11, 8:11 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
811 PM CDT Wed Sep 11 2019

NEZ010-120200-
Holt NE-
811 PM CDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of O'Neill to near Page. Movement
was northeast at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Page and Opportunity.

This includes Highway 281 between mile markers 187 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4237 9845 4255 9875 4267 9862 4257 9830
      4241 9830
TIME...MOT...LOC 0111Z 220DEG 10KT 4256 9868 4246 9841

ET
Special weather statement, Sep 11, 8:11 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
811 PM CDT Wed Sep 11 2019

NEZ005-024-025-094-120200-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
811 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 900 PM
CDT/800 PM MDT/...

At 810 PM CDT/710 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mullen, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mullen, Seneca, Giant Hill, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 175 and 202.
 Highway 97 between mile markers 60 and 77.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central and west central Nebraska.

LAT...LON 4191 10120 4216 10127 4223 10075 4200 10065
TIME...MOT...LOC 0110Z 248DEG 25KT 4203 10115

Gomez
Special weather statement, Sep 11, 8:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
716 PM MDT Wed Sep 11 2019

NEZ035-057-120200-
Arthur NE-Keith NE-
716 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARTHUR AND NORTHWESTERN
KEITH COUNTIES UNTIL 800 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lemoyne, or 12 miles northwest of Ogallala, moving northeast at 35
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lemoyne, Eagle Gulch Campground, Haythorn Lake, Belmar, McKeag, Otter
Creek Campground and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 99 and 121.
 Highway 92 between mile markers 124 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central Nebraska.

LAT...LON 4116 10178 4125 10199 4157 10183 4146 10143
TIME...MOT...LOC 0115Z 220DEG 30KT 4128 10184

JWS
Local storm report, Sep 11, 8:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             5 S WALLACE             40.76N 101.16W
09/11/2019  E1.00 INCH       LINCOLN            NE   PUBLIC

            ESTIMATED NICKEL TO QUARTER

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:12 PM CDTSpecial Weather StatementLBFRock48 min
Sep 11, 7:17 PM CDTSpecial Weather StatementLBFHolt43 min
Sep 11, 7:17 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Sep 11, 7:23 PM CDTSpecial Weather StatementLBFCherry52 min
Sep 11, 7:27 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker48 min
Sep 11, 7:29 PM CDTSevere Thunderstorm WarningLBFKeith46 min
Sep 11, 7:32 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins43 min
Sep 11, 7:40 PM CDTAreal Flood AdvisoryLBFHolt3 hr
Sep 11, 7:51 PM CDTFlash Flood WarningLBFHolt13 hr
Sep 11, 8:00 PM CDTSpecial Weather StatementLBFCherry45 min
Sep 11, 8:08 PM CDTSpecial Weather StatementLBFKeya Paha37 min
Sep 11, 8:11 PM CDTSpecial Weather StatementLBFHolt49 min
Sep 11, 8:13 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins47 min
Sep 11, 8:16 PM CDTSpecial Weather StatementLBFKeith44 min
Sep 11, 8:24 PM CDTFlash Flood WarningLBFHolt12 hr
Sep 11, 8:34 PM CDTSpecial Weather StatementLBFGrant41 min
Sep 11, 8:43 PM CDTSpecial Weather StatementLBFCherry47 min
Sep 11, 8:53 PM CDTSevere Thunderstorm WarningLBFChase, Deuel, Garden, Hayes, Keith, Perkins67 min
Sep 11, 8:55 PM CDTSevere Thunderstorm WarningLBFLincoln28 min
Sep 11, 8:58 PM CDTSpecial Weather StatementLBFMcPherson47 min
Sep 11, 9:12 PM CDTFlash Flood WarningLBFBrown, Rock15 hr
Sep 11, 9:27 PM CDTSpecial Weather StatementLBFBoyd48 min
Sep 11, 9:31 PM CDTSpecial Weather StatementLBFCherry44 min
Sep 11, 9:32 PM CDTAreal Flood AdvisoryLBFBoyd, Holt4 hr
Sep 11, 9:40 PM CDTSpecial Weather StatementLBFBrown50 min
Sep 11, 9:41 PM CDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Keith, Lincoln, Perkins64 min
Sep 11, 9:44 PM CDTSpecial Weather StatementLBFMcPherson46 min
Sep 11, 9:47 PM CDTSpecial Weather StatementLBFThomas43 min
Sep 11, 10:01 PM CDTFlash Flood WarningLBFBoyd, Holt11 hr
Sep 11, 10:31 PM CDTFlash Flood WarningLBFBrown, Keya Paha, Rock14 hr
Sep 11, 10:36 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Hayes, Lincoln54 min
Sep 11, 11:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup55 min
Sep 11, 11:32 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier43 min
Sep 12, 12:01 AM CDTSpecial Weather StatementLBFGarfield, Wheeler44 min
Sep 12, 1:29 AM CDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock7 hr
Sep 12, 4:05 AM CDTRiver Flood WarningLBFHolt4 days
Sep 12, 8:19 AM CDTAreal Flood WarningLBFHolt4 hr
Sep 12, 8:46 AM CDTAreal Flood WarningLBFBoyd, Holt4 hr
Sep 12, 9:00 AM CDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock4 hr
Sep 12, 12:19 PM CDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock4 days
Sep 12, 12:55 PM CDTAreal Flood AdvisoryLBFCherry48 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.